Posted by metric on March 27, 2009, at 16:16:32
In reply to Re: Going downhill again - what to do? » metric, posted by garnet71 on March 26, 2009, at 20:07:41
> Thanks Metric. I'll be back there in a month. This nurse is seriously so nice, I couldn't bear to push her out of her comfort zone. Besides, I don't even think I can pronounce the pharmaceutical terms I read about. If I feel the necessity to ask for it again, I can certainly ask for a more detailed, rational explanation as to why the drug is 'worse' than Adderall.
> I asked her for a just a small dose to start, and yes, I still take .25 Xanax. I used to take it about every other evening, but today and yesterday had to take it during the day--and had to take 2 at one time. I still take Buspirone 30 mg a day.
The reason I asked is that some people have difficulty with rebound anxiety when taking Xanax on a regular basis. In that case, switching to clonazepam (Klonopin) is often successful. Clonazepam is the longest acting benzodiazepine available in the U.S., owing largely to its distribution characteristics.* Be aware that even if you only take Xanax once a day, you can still experience withdrawal. That's of course no reason to avoid benzos; it's just something that tends to catch a lot of people off guard: because the perceived subjective effects have disappeared, it's assumed that the drug is no longer active when in fact it is.
Anyway, I wish 0.25 mg of Xanax worked on me! I can barely notice 10 times that much unless I have no anxiety to begin with.
> Adderall is certainly not something I'd take long-term. If I don't have adverse effects, it might help me with all the math-based courses in grad school, along with the very boring drugery of the UG research I'm trying to finish at the moment.
I'm sorry to hear that you're not enjoying your research. Stimulants do tend to make otherwise boring things interesting. FWIW, many people have taken amphetamines long-term (decades) with no _apparent_ harm. In terms of stimulation, d-amphetamine is generally perceived as about twice as potent as Ritalin and lasts a bit longer. My guess would be that 10 mg of Adderall won't feel any "stronger" than 10 mg of Ritalin, partly because the various salts dissociate at different rates, which should reduce the peak effect (and slightly prolong its duration). I'd be interested to hear whether my guess comes close.
> With no motivation, and being extremely behind with deadlines to the point where I will not get my UG degree by May and will lose my home if I don't get back to work, I do need a jump start and don't have time to experiment right now with other drugs that take 6 weeks or more to assess, with the risk they could make me much worse off.
I hear you. 6 weeks is a long time to wait for something *not* to work!
> And symptoms dictate a need for this type of drug for whatever reason. No one has told me 'what is wrong with me'.
What makes you think something is wrong with you? Life is hard. Drugs can help. That doesn't mean there's anything wrong with you, nor is there any reason to feel guilty for using them to help you cope.
> I am sort of anxious to see how I'll do with the classes I have had trouble with in grad school on ADD meds, but will have to wait until summer when my next semester there begins. When I graduate from all my schooling, I can always get a more creative-type job that benefits from ADD type thinkers.
Do what you enjoy. The concentration will follow.